(Closed) Any former or current Accutane users? Or know someone close who has taken it?

posted 7 years ago in Wellness
Post # 17
Member
11 posts
Newbee
  • Wedding: December 2012

I took a full 5-6 months of accutane when I was 19. I am now 27. I am also a type 1 diabetic do I was very worried about the risks. When all was said and done, it was the best decision ever. I had horrific acne on my face, neck, chest, arms and back. It has been 8 years and I no longer suffer from any body acne. Sure I still get the occasional breakout now and then, but who doesn’t. It is nowhere near as severe as it was. I experienced very dry lips and occasional nose bleeds but nothing some aquaphor or Vaseline couldnt fix. I never exhibited signs of depression. I wasn’t sexually active at the time so I never took the birth control prescribed to me. Since it has been so long I am hoping there won’t be any issues with conceiving when the time comes. I say go for it though..it will change your life. 

Post # 18
Member
3367 posts
Sugar bee
  • Wedding: March 2011

@OctBride-2012:  I’m trying to find the article I read and am now thinking I misquoted… shrinkage is different than decreased activity (leading to depression).  Grr, me.  I’ll post the actual article when I track it down. 

OP~ 🙂  I’m really interested in what you find out, too, because my son is getting close to the age when he will most likely develop cystic acne, as it runs on both sides of his family.  I’d planned to put him on Accutane until the assciations with severe depression were made public. 

Post # 19
Member
3367 posts
Sugar bee
  • Wedding: March 2011

@lilsbride:  I’ve had three healthy pregnancies and births since stopping my treatment. 

Post # 20
Member
177 posts
Blushing bee
  • Wedding: August 2008

I took Accutane my third year in college (11 years ago) and it was the best decision I could have made.  I tried everything else (antibiotics, creams, pills) before deciding on Accutane after seeing the results my younger brother was having on the medication after only a month.  I took a 6 month course.  I had really dry skin and peeled for a good portion of the 6 months.  I just learned to always carry cetaphil moisturizer at all times.  I remember having to sign paperwork saying that I would use two forms of birth control and I had to come in for monthly blood work prior to picking up my prescription.  It cleared up my skin and even now, I have very few breakouts.  Nothing compared to my pre-Accutane days.  I don’t remeber the cost since my parents paid for it.  Maybe $70 for brand name medication.

For 6 months of embarssing dry and peeling skin and clear skin for over a decade, i would do it again in a heartbeat.  The peeling was nothing compared to the horrible acne I had.

Post # 21
Member
3176 posts
Sugar bee
  • Wedding: May 2011

I started taking it in 8th grade and went off of it in High School (I think like Junior Year). I had really bad acne and nothing worked. Accutane did but I have very bad side effects including super chapped lips, they bleed all the time, and dry scalp to the point where I’d have to stick my head in cold icy water to stop the burning sensation -and I’m allergic to the cold which just added to the problem ;/

I eventually was taken off of it because I started getting fluid on my brain which was a direct result of the Accutane. When I took it there was a lot of testing involved and everything was closely monitored so if you are having bad reactions they could take you off of it.

Post # 22
Member
1695 posts
Bumble bee
  • Wedding: March 2012

I hope you are able to make a decision that is good for you!  Good luck, OP!

Post # 23
Member
779 posts
Busy bee
  • Wedding: September 2013

My Fiance took it a few years ago twice I think! Once when he was in middle school, once when he was in high school. I’m pretty sure anwyay..

He said it cleared him up completely for a long time during and after it. His dermatologist said he could even go on it again, even though I’ve heard really horrible stuff it does to your immune system.

He said the side effects for him were just that he had to be careful not to get sick, but still, he got sick a few times, nothing serious. We didn’t even go to the hospital. And his skin was VERY dry. Like it would be almost peeling around his mouth and nose.

I didn’t know him until after those two treatments, so I can only go from what he told me.

He said ti DID help though, and he was cleared up for a few years after it. So not sure if that’s a positive review or not so positive review! He said he would go on it again though. 🙂

Post # 24
Member
1070 posts
Bumble bee
  • Wedding: July 2013

I did a cycle about 5 years ago and it did wonders for my skin and the side affects were pretty mild.  Chapped lips, dry skin but nothing unbearable.

Post # 25
Member
2902 posts
Sugar bee
  • Wedding: March 2014

I took Accutane years ago when I had pretty bad skin. It cleared up my skin wonderfully however, I am left with many lingering issues. I still have horribly dry everything (skin, eyes, hair etc) making it really hard to wear contact lenses. I also have bad digestive issues which I have been told are a direct result of taking the drug. I find it hard to digest many things and often have bad stomach issues which will never go away. 

Was it worth it? I don’t think so but maybe you won’t have any of these problems so it will be worth it for you.

 

Post # 26
Member
5474 posts
Bee Keeper
  • Wedding: August 2012

A friend of mine took it while her husband was deployed overseas.  She did have some side effects- the very dry, chapped lips, but she also developed a fungal lip infection.  She stayed on birth control even though she was abstaining (just in case he came home on leave I suppose) and she had labs drawn monthly- a pregnancy test, cholesterol profile, and liver panel as well I believe.

Her skin is clear now, and aside from some acne scarring you would never know she even had skin problems.  She is also pregnant now, so as far as I know it didn’t interfere with her fertility.

Post # 27
Member
2546 posts
Sugar bee
  • Wedding: July 2013

I used it for a single cycle in high school (almost 10 years ago now!). As you mentioned, I made sure to follow the doctors instructions. I did notice the commom side-effects, cracked lips, nosebleeds, dry chafing skin, dry eyes, bad night-vision. I even got a few rosacea-looking dry spots all over but once I found a good moisturizer & stuck with it they cured themselves. It really helped me skin a ton & I would gladly do it all over again. Now, nearly 10 years later my skin issues began cropping back up againm, but I blame that on my switch from hormonal BC to the copper IUD. It’s much easier to handle now & goes away pretty quickly. The only remaining issue is that I think the Accutane has forever worsened my night-vision. While I never had great eyesight, my night-vision was the same as my day-vision. After accutane I have a hard time seeing clearly & driving in the dark… 

Post # 28
Member
3367 posts
Sugar bee
  • Wedding: March 2011

@BeckyS0:  I have night-vision issues as well.

Post # 29
Member
2902 posts
Sugar bee
  • Wedding: March 2014

@jjmomma:  I have night vision issues too, didn’t know this was another accutane related problem. 

Post # 30
Member
204 posts
Helper bee
  • Wedding: March 2013

I totally agree with PPs that taking accutane was the best decision I could have made.  I never had ANY problems with my skin until I turned 28.  Adult acne.  It was a nightmare, and nothing I did made it any better.  I took accutane for 6 months, and I haven’t had any acne problems since.  That was 6 years ago.

I would definitely do it again.  I didn’t have any mental side effects, and I am prone to depression.  But if I were on accutane now and I started getting depressed, I’d try to get on an antidepressant and stay on the accutane, because nothing was as bad for my morale as having terrible skin with painful breakouts.  The side effects I did have were mostly temporary.  It really dries you out.  My lips were always chapped and cracking, and I was really thirsty most of the time.  I used this stuff called Bag Balm for my lips, and it really helped.  Teh other side effect was hair loss.  My hair thinned noticeably.  It wasn’t anywhere near baldness or anything, but my ponytail was reduced by 1/4 or so.  My hair has never gone back to its original thickness, but it did get pretty close.  I still think it was a good trade.  I still have plenty of hair, plus clear skin.

If you get on accutane, then just be sure to be as healthy as you can be otherwise to keep your mental and physical health stable.  Eat right, drink lots of water, get plenty of sleep, etc. And remember that it’s only for a little while, so you can probably withstand most of the side effects.

The accutane was very expensive.  Without insurance it would have cost almost $700/month plus the cost of birth control.  It was about $30/month with insurance.  But I lost my job while I still had 3 months of accutane to go, so it was cheaper to pay for cobra than to pay out of pocket.  And cobra is ridiculous.  I paid about $375/month for those three months (while I was jobless).  It was tough, but it was completely worth it. 

The topic ‘Any former or current Accutane users? Or know someone close who has taken it?’ is closed to new replies.

Find Amazing Vendors